Virginia, 2012

Flash Flooding and Hail in Virginia, March 24 to 25, 2012

March 24 to 25, 2012 · NWS RNK · 54 events in 16 counties and zones

A closed upper level low crossed the Appalachians from the Tennessee Valley. Meanwhile, a dry slot formed ahead of this feature allowing for increased instability over the mountains and foothills and promoting the development of discrete supercell storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A closed upper level low crossed the Appalachians from the Tennessee Valley. Meanwhile, a dry slot formed ahead of this feature allowing for increased instability over the mountains and foothills and promoting the development of discrete supercell storms. The storms evolved into a quasi-linear convective system as they moved east across central and southside Virginia. The storms displayed considerable rotation on radar and over a half dozen tornado warnings were issued although no tornadoes were reported. The hail reports from this event were prolific with numerous reports of quarter to golfball size and some almost as big as baseballs. Other reports were of pea to marble size hail covering the ground to depths of 4 to 6 inches. Rainfall amounts of 1 to 3 inches were also common with local amounts of 3 to 5 inches causing flash flooding. There was flood fatality in Buckingham County where the driver tried to cross a low-water crossing at a flooded stream and the vehicle was carried downstream. The excessive runoff also resulted in minor river flooding along parts of the lower Roanoke and Dan Rivers. The USGS gauge on the Falling River near Naruna in Campbell County rose almost 10 feet in 6 hours, cresting at 14.42 feet (Flood Stage - 11') early on the 25th. 48-hour rain gauge totals ending 8 AM EDT on March 25th included 4.23 at Raven Rock Church IFLOWS (Patrick County), 4.13 at Ferrum IFLOWS (Franklin Co.), 3.95 at Slate Mtn, IFLOWS (Floyd Co.) and 3.51 at Doe Run Church IFLOWS (Patrick Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 11:57 AM EST, 41 minutes earlier.

Area forecast discussion, Mar 24, 11:57 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST THEN SOUTHEAST
TODAY AND TONIGHT. BY SUNDAY NIGHT THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1250 PM SATURDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH 105 IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

AS OF 1150 AM EDT SATURDAY...
CONVECTION WHICH TAPERED OFF THIS MORNING ALLOWING SOME SUNSHINE TO
RETURN FOR THE WEST...WILL REDEVELOP THIS AFTERNOON INTO TONIGHT.
SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINS. THE UPPER LOW TO OUR WEST WILL STEADILY
APPROACH THIS AFTERNOON AND MOVE ACROSS THE SRN APPALACHIANS
TONIGHT. LIKE THE HRRR FOR EARLY THIS AFTERNOON AND SHAPE POPS
CLOSE TO SOLUTION.

AS OF 915 AM EDT SATURDAY...
ADJUSTED TEMPERATURES AND POPS ACCORDING TO LATEST OBS AND RADAR
TRENDS. EXPANDED THE MENTION OF GUSTY WINDS AND HAIL FURTHER NORTH
TO MATCH SPC LATEST DAY1 OUTLOOK. HWO WAS UPDATED. PNS OUT FOR
HIGH MIN TEMPERATURES. ALSO ANOTHER PNS COMING OUT FOR RAINFALL
AMOUNTS. THE UPPER LOW IS MOVING EAST WITH COLD POOL WHICH WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOOK FOR SEVERAL ISC UPDATES TODAY WITH THE ACTIVE
WEATHER EXPECTED.

AS OF 410 AM EDT SATURDAY...

EXPECTING SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. FIRST AREA WAS OVER THE CENTRAL AND EASTERN COUNTY
WARNING AREA EARLY THIS MORNING AND WAS MOVING NORTHEAST AROUND 20
MPH. THE NEXT BAND EXTENDS FROM OHIO INTO EASTERN TENNESSEE. LOCAL
WRF AND HRRR BRING THIS BAND INTO THE WESTERN COUNTY WARNING AREA
BY 8AM.

AS THE UPPER LOW MOVES EAST THIS MOVING SO WILL THE SHOWERS AND
THUNDERSTORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE FORECAST AREA THIS AFTERNOON. COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LOW WILL REACH THE FORECAST AREA
TODAY...CREATING LARGE LAPSE RATES AND LOWERING THE FREEZING
LEVEL. GUSTY WINDS AND LARGE HAIL WILL BE A THREAT WITH ANY
STRONGER STORMS...ESPECIALLY THIS AFTERNOON AND EVENING.

THE UPPER LOW MOVES SOUTHEAST INTO SOUTH CAROLINA BY SUNDAY
MORNING. EXPECT COVERAGE AND PROBABILITY OF PRECIPITATION TO
DECREASE LATE TONIGHT.

THERE WAS A BREAK IN THE CLOUD COVER AHEAD OF THE SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. FOG MAY DEVELOP EARLY
THIS MORNING AS THE CLOUDS BRIEFLY CLEAR. WITH ALL THE
PRECIPITATION EXPECTED TODAY...HAVE GONE ON THE COOL SIDE OF
GUIDANCE. STAYED CLOSE TO A BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE FOR LOWS TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM EST SATURDAY...

SUNDAY MORNING WILL START OUT WITH THE UPPER LEVEL LOW PASSING JUST
TO THE SOUTH OF OUR AREA...POSSIBLY CLIPPING OUR NORTH CAROLINA
COUNTIES. IN ANY EVENT...EXPECT TO SEE GREATER COVERAGE OF SHOWER
ACTIVITY NORTH OF INTERSTATE 81...AS A SLOT OF DRIER AIR WORKS ITS
WAY IN SOUTH CLOSER TO THE LOW. COVERAGE WILL INCREASE FURTHER
DURING THE AFTERNOON AS DAYTIME HEATING HELPS DESTABILIZE THE
ATMOSPHERE...AND WILL NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS
DEVELOP BY LATE MORNING. WITH THE UPPER LOW PASSING SO CLOSE TO OUR
AREA...BELIEVE THAT HAIL WILL BE A CONCERN IN THE STRONGER SHOWER
AND THUNDERSTORM ACTIVITY...BUT EXPECT MOST HAIL TO BE IN THE PEA TO
DIME SIZE RANGE WHERE IT OCCURS. SHOWER AND THUNDERSTORM ACTIVITY
WILL DECREASE FROM WEST TO EAST BY LATE AFTERNOON AS THE UPPER LOW
CONTINUES TO PUSH OFF THE ATLANTIC COAST...AND SHOWER ACTIVITY IS
EXPECTED TO BE CONFINED TO THE MOUNTAINS...MAINLY IN SOUTHEAST WEST
VIRGINIA BY LATE SUNDAY EVENING. DESPITE THE PASSAGE OF THE UPPER
LOW...SUNDAY NIGHT TEMPERATURES WILL REMAIN MILD ACROSS OUR
AREA...WITH OVERNIGHT LOWS RANGING FROM THE LOW TO MID 50S EAST...TO
THE UPPER 40S WEST.

IT WILL BE MONDAY MORNING WHEN WE SEE A CHANGE IN OUR WEATHER
PATTERN AS ANOTHER COLD FRONT BRINGS A SHOT OF COOLER CANADIAN AIR
INTO OUR AREA. MONDAY AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN
MILD ACROSS OUR AREA...ALBEIT A LITTLE COOLER...HOWEVER IT WILL BE
MONDAY NIGHT/TUESDAY MORNING TEMPERATURES THAT WILL BE OF CONCERN AS
LOWS FALL INTO THE 30S ACROSS THE MOUNTAINS. BELIEVE THAT NEAR
FREEZING TEMPERATURES WILL BE CONFINED TO GREENBRIER COUNTY IN
SOUTHEAST WEST VIRGINIA...AS WELL AS THE ALLEGHANY HIGHLANDS IN
VIRGINIA...LOCATIONS THAT HAVE NOT EXPERIENCED A START TO THE
GROWING SEASON TO THE SAME EXTENT THAT HAS OCCURRED IN LOWER
ELEVATIONS. THAT STATED...IT WOULD BE A GOOD IDEA TO CONSIDER
PRECAUTIONS AGAINST THE COLD FOR ANY SENSITIVE VEGETATION WHICH HAS
STARTED TO GROW IN YOUR AREA.

HIGH PRESSURE WILL SLIDE EAST ON TUESDAY AFTERNOON...ALLOWING WINDS
TO BECOME SOUTHERLY ACROSS OUR AREA. WITH A RIDGE OF UPPER LEVEL
HIGH PRESSURE BUILDING IN FROM THE WEST LATE TUESDAY EVENING...
OVERNIGHT TEMPERATURES WILL BE CONSIDERABLY WARMER...WITH LOWS
EXPECTED TO RANGE FROM THE MID 40S IN THE WEST...TO THE UPPER 30S IN
THE EAST.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 330 AM EDT SATURDAY...

ON WEDNESDAY...A HIGH PRESSURE RIDGE WILL SLIDE EAST OFF THE COAST.
SOUTHERLY FLOW RETURNS WITH MODERATING TEMPERATURES FOR THE
REMAINDER OF THE WORK WEEK. LIGHT RAIN SHOWERS ARE POSSIBLE
WEDNESDAY INTO THURSDAY AS A WEAK COOL FRONT PASSES OVER THE REGION.
THIS RAIN WILL NOT BE ANY WHERE CLOSE IN INTENSITY TO THIS WEEKENDS
RAIN EVENT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/KK
Hazardous weather outlook, Mar 24, 8:11 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-251315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>011-WVZ042>045-251315-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 24, 11:32 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT SAT MAR 24 2012

VAZ009-012-015-241715-
GRAYSON VA-SMYTH VA-WYTHE VA-
1232 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 1226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MOUTH OF WILSON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR COMERS ROCK AROUND 1240 PM...SPEEDWELL AROUND
100 PM AND CROCKETT AROUND 105 PM.

LAT...LON 3698 8125 3688 8099 3659 8127 3665 8141

PW
Special weather statement, Mar 24, 11:43 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SAT MAR 24 2012

NCZ019-241730-
WILKES NC-
1243 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 1239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOOMER...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUCK AROUND 1250 PM...CRICKET AROUND 1255
PM...FAIRPLAINS AROUND 100 PM...MULBERRY AROUND 105 PM...HAYS AROUND
110 PM AND DOCKERY AROUND 120 PM.

LAT...LON 3637 8117 3620 8093 3603 8126 3612 8137

PW
Special weather statement, Mar 24, 11:48 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT SAT MAR 24 2012

NCZ004-005-241730-
ROCKINGHAM NC-STOKES NC-
1248 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 1243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
KING...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WALNUT COVE AROUND 100 PM...MEADOWS AROUND
105 PM...PINE HALL AROUND 110 PM...DILLARD AROUND 120 PM...ELLISBORO
AROUND 125 PM AND MAYODAN AROUND 130 PM.

LAT...LON 3627 8038 3654 8007 3640 7981 3625 8011
      3625 8034

PW
Special weather statement, Mar 24, 12:21 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT SAT MAR 24 2012

NCZ003-VAZ016-241800-
CARROLL VA-SURRY NC-
121 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SURRY COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOTTOM...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAMBSBURG AROUND 130 PM...CANA AROUND 135
PM...FANCY GAP AROUND 145 PM...GLADESBORO AROUND 155 PM AND LAUREL
FORK AROUND 200 PM.

LAT...LON 3648 8094 3656 8089 3656 8084 3660 8087
      3685 8070 3673 8048 3670 8045 3664 8054
      3666 8059 3660 8063 3658 8061 3640 8084

PW
Special weather statement, Mar 24, 12:25 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT SAT MAR 24 2012

NCZ001-VAZ009-015-241815-
ASHE NC-GRAYSON VA-SMYTH VA-
125 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ASHE...GRAYSON AND SMYTH
COUNTIES...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WHITETOP...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WHITETOP AROUND 130 PM...NELLA AROUND 135
PM...MOUNT ROGERS SUMMIT AROUND 140 PM...MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...RUGBY...AND GRASSY CREEK AROUND 145
PM...VOLNEY...AND THOMAS BRIDGE AROUND 150 PM AND TROUTDALE AROUND
155 PM.

LAT...LON 3658 8169 3662 8165 3663 8161 3665 8164
      3670 8166 3691 8137 3666 8119 3643 8167
      3649 8171 3654 8171

PW
Special weather statement, Mar 24, 12:28 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT SAT MAR 24 2012

VAZ010>013-241815-
BLAND VA-GILES VA-PULASKI VA-WYTHE VA-
128 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...PULASKI AND
WYTHE COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAX MEADOWS AROUND 140 PM...LONG SPUR AROUND
155 PM...MECHANICSBURG AROUND 200 PM AND WHITE GATE AROUND 215 PM.

LAT...LON 3729 8100 3718 8072 3680 8109 3687 8124

PW

The radar

The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

43 hail, 9 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Smyth

When
March 24, 12:38 PM EST
Where
Smyth County, 0.69 mi N of Adwolf
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -81.580

Hail, Smyth

When
March 24, 12:38 PM EST
Where
Smyth County, 1.3 mi ESE of Thomas Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
36.760, -81.550

Hail, Wythe

When
March 24, 1:15 PM EST
Where
Wythe County, 0.88 mi NW of Rural Retreat
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -81.280

Hail, Wythe

When
March 24, 1:15 PM EST
Where
Wythe County, Rural Retreat
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.900, -81.270

Hail, Carroll

When
March 24, 1:50 PM EST to 1:55 PM EST
Where
Carroll County, 0.89 mi SW of Cana
Measured
1 in hail
Reported by
Public
Coordinates
36.570, -80.680

Hail, Patrick

When
March 24, 2:14 PM EST
Where
Patrick County, 3.5 mi N of Ararat
Measured
2.75 in hail
Property damage
$500
Reported by
Amateur Radio
Coordinates
36.650, -80.530

Windows in a home were broken by the large hail.

Hail, Pulaski

When
March 24, 2:15 PM EST
Where
Pulaski County, 2.07 mi N of Wurno
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -80.730

Hail, Giles

When
March 24, 2:20 PM EST
Where
Giles County, 0.55 mi E of Staffordsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.250, -80.710

Hail, Wythe

When
March 24, 2:25 PM EST
Where
Wythe County, 0.55 mi W of Ivanhoe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.830, -80.960

Hail, Wythe

When
March 24, 2:25 PM EST
Where
Wythe County, 0.88 mi NW of Ivanhoe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.840, -80.960

Hail, Giles

When
March 24, 2:30 PM EST
Where
Giles County, 0.88 mi NE of Prospectdale
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -80.740

Hail, Patrick

When
March 24, 2:35 PM EST
Where
Patrick County, Meadows of Dan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.730, -80.420

Hail, Giles

When
March 24, 2:37 PM EST
Where
Giles County, 0.69 mi S of Klotz
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -80.680

Hail, Patrick

When
March 24, 2:56 PM EST
Where
Patrick County, Woolwine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -80.280

Hail covered the ground with the largest hailstones reaching 1-inch.

Flash Flood, Floyd

When
March 24, 3:14 PM EST to 4:14 PM EST
Where
Floyd County, 3.68 mi SSW of Union to 3.7 mi SSW of Union
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.750, -80.473

A culvert was washed out along McAlexander Road.

Hail, Carroll

When
March 24, 3:20 PM EST
Where
Carroll County, 3.03 mi SE of Gladesboro
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -80.610

Flash Flood, Carroll

When
March 24, 3:25 PM EST to 4:25 PM EST
Where
Carroll County, 1.69 mi W of Cana to 1.8 mi WSW of Cana
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.575, -80.700

Pauls Creek was reported to be flooding over Apple Ridge Drive.

Hail, Franklin

When
March 24, 3:34 PM EST
Where
Franklin County, Ferrum
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.920, -80.020

Hail, Franklin

When
March 24, 3:55 PM EST
Where
Franklin County, Rocky Mt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -79.880

Hail, Bedford

When
March 24, 4:00 PM EST
Where
Bedford County, Moneta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -79.630

Hail, Franklin

When
March 24, 4:25 PM EST
Where
Franklin County, 5.95 mi NNE of Union Hall
Measured
1.5 in hail
Reported by
Public
Coordinates
37.080, -79.660

Hail, Patrick

When
March 24, 4:30 PM EST
Where
Patrick County, 4.23 mi S of Dodson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.770, -80.107

Hail to at least golf-ball size reported on Highway 57.

Hail, Bedford

When
March 24, 4:33 PM EST
Where
Bedford County, Huddleston
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -79.480

Hail, Henry

When
March 24, 4:45 PM EST
Where
Henry County, Bassett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.770, -79.980

Hail, Henry

When
March 24, 4:50 PM EST to 4:58 PM EST
Where
Henry County, 0.89 mi SE of Collinsville
Measured
2.5 in hail
Reported by
Public
Coordinates
36.710, -79.890

Hail, Martinsville (C)

When
March 24, 4:55 PM EST to 4:58 PM EST
Where
Martinsville (C) County, 1.11 mi W of Martinsville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.680, -79.890

Hail, Franklin

When
March 24, 4:57 PM EST
Where
Franklin County, 1.77 mi NW of Glade Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
37.000, -79.790

Hail, Franklin

When
March 24, 5:00 PM EST
Where
Franklin County, 0.55 mi W of Henry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -79.990

Flash Flood, Franklin

When
March 24, 5:00 PM EST to 7:00 PM EST
Where
Franklin County, 0.53 mi NE of Ferrum to 0.7 mi NE of Ferrum
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.925, -80.013

Story Creek completely washed out the pavement on a portion of Union Road near Ferrum.

Hail, Martinsville (C)

When
March 24, 5:07 PM EST to 5:09 PM EST
Where
Martinsville (C) County, 1.77 mi NE of Martinsville to 1.85 mi ENE of Martinsville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.700, -79.850

Hail ranged from 2 to 2.5 inches in diameter.

Hail, Patrick

When
March 24, 5:15 PM EST
Where
Patrick County, 3.63 mi SSE of Elamsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.720, -80.180

Hail, Campbell

When
March 24, 5:15 PM EST
Where
Campbell County, 0.88 mi SE of Evington
Measured
1.75 in hail
Property damage
$750
Reported by
Public
Coordinates
37.220, -79.270

The hail damaged siding, broke one window and several screens on a home.

Hail, Franklin

When
March 24, 5:15 PM EST
Where
Franklin County, Rocky Mt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -79.880

Flash Flood, Patrick

When
March 24, 5:16 PM EST to 6:16 PM EST
Where
Patrick County, 0.96 mi SSE of Carters Mills to 1.1 mi SSE of Carters Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.567, -80.474

Archies Creek flooded and closed Archies Creek Road (Route 645).

Flash Flood, Patrick

When
March 24, 5:20 PM EST to 6:20 PM EST
Where
Patrick County, 0.44 mi W of Carters Mills to 0.41 mi NNW of Carters Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.579, -80.488

Water was flowing across Unity Church Road (Route 614) causing closure of the road.

Hail, Carroll

When
March 24, 5:22 PM EST
Where
Carroll County, 2.16 mi SE of Laurel Fork
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.700, -80.490

Hail, Campbell

When
March 24, 5:25 PM EST
Where
Campbell County, 1.49 mi SSE of Lawyers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.280, -79.210

Flash Flood, Patrick

When
March 24, 5:30 PM EST to 6:30 PM EST
Where
Patrick County, 5.09 mi NW of Ararat to 4.89 mi NW of Ararat
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.657, -80.579

Three mudslides due the the heavy rain closed a portion of Willis Gap Mountain Road (Route 771).

Hail, Henry

When
March 24, 5:35 PM EST
Where
Henry County, 1.38 mi S of Spencer
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -80.020

Hail, Pittsylvania

When
March 24, 5:40 PM EST
Where
Pittsylvania County, 2.16 mi NE of Swansonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.750, -79.550

Hail, Campbell

When
March 24, 5:45 PM EST to 6:00 PM EST
Where
Campbell County, 2.15 mi NW of Concord
Measured
1.5 in hail
Reported by
Public
Coordinates
37.370, -79.010

Hail lasted about 15 minutes.

Hail, Appomattox

When
March 24, 5:52 PM EST
Where
Appomattox County, 2.07 mi S of Stonewall
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -78.970

Hail, Campbell

When
March 24, 5:54 PM EST
Where
Campbell County, 0.88 mi SE of Concord
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.340, -78.970

Hail, Pittsylvania

When
March 24, 5:54 PM EST
Where
Pittsylvania County, 2.07 mi S of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -79.400

Thunderstorm Wind, Pittsylvania

When
March 24, 6:04 PM EST
Where
Pittsylvania County, 2.16 mi SW of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.730, -79.450

Trees and some power line were reported down.

Hail, Appomattox

When
March 24, 6:12 PM EST
Where
Appomattox County, 0.55 mi E of Oakville
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
37.430, -78.860

Gutters in a home were damaged.

Hail, Pittsylvania

When
March 24, 6:18 PM EST
Where
Pittsylvania County, 2.85 mi WSW of Spring Garden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.770, -79.350

Flash Flood, Franklin

When
March 24, 6:45 PM EST to 7:45 PM EST
Where
Franklin County, 2.76 mi E of Henry Fork to 2.62 mi E of Henry Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.970, -79.820

Three feet of moving water was reported covering the intersection of Doe Run Road and Ashpone Tavern Road (Route 707). Water was possibly from Doe Run Creek.

Hail, Appomattox

When
March 24, 7:31 PM EST
Where
Appomattox County, 0.88 mi NW of Appomattox
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -78.840

Thunderstorm Wind, Charlotte

When
March 24, 7:45 PM EST
Where
Charlotte County, 1.1 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
37.180, -78.660

Roof damage to a home was reported.

Hail, Buckingham

When
March 24, 8:00 PM EST
Where
Buckingham County, 2.64 mi SW of Centenary
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.670, -78.550

Flash Flood, Buckingham

When
March 24, 8:00 PM EST to 11:00 PM EST
Where
Buckingham County, 1.89 mi W of Toga to 1.8 mi WNW of Toga
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.505, -78.654

Heavy rainfall of 2 to 4 inches in several hours caused several small streams to flood including Greasy Creek southwest of Buckingham. After the flooding receded, the County Sheriff's Office said deputies found a deceased 61-year-old woman inside a pickup truck several days after she was reported missing. The truck was found on its side and wedged against a tree, about 300 yards from a dirt driveway that crossed Grease Creek. The sheriff's office said a preliminary investigation indicated that flood waters disabled the truck and carried it downstream when the driver tried to drive across the flooded low-water crossing.

Hail, Buckingham

When
March 24, 8:23 PM EST
Where
Buckingham County, 0.69 mi S of Centenary
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -78.520

Flash Flood, Appomattox

When
March 25, 8:00 PM EST to 10:00 PM EST
Where
Appomattox County, 1 mi SSW of Oakville to 1 mi SSE of Oakville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.417, -78.877

Heavy rains caused small stream flooding with several roads closed in Appomattox County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Buckingham2012-03-2461FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372967, 372968, 372940, 372941, 372959, 372960, 373469, 373090, 372969, 372970, 373091, 372961, 373092, 372963, 373514, 373088, 373515, 373093, 373094, 373508, 373095, 373096, 373487, 373474, 373476, 374007, 373488, 373510, 373539, 373485, 373097, 373482, 373511, 373520, 373522, 373472, 373479, 373535, 373477, 373502, and more.